Trazodone is a widely used antidepressant agent that has excellent benefit in managing clinical depression. It works by altering the balance of chemicals within the brain, leading to elevated mood and increased productivity. Unfortunately, trazodone is associated with abuse potential and in some cases can result in withdrawal symptoms if stopped abruptly. In this article, shall take a brief look at trazodone withdrawal and the different symptoms patients can experience.
Why this trazodone withdrawal?
On the primary reasons why trazodone withdrawal occurs is because patients experience a benefit from the drug and feel that they no longer need the medication. In keeping with this, they decide to stop the treatment completely. In some cases, patients tend to be non-compliant with medication use and have periods when they take the medication regularly and periods when they just cannot be bothered to take the treatment. Some people genuinely forget to take their treatment. All the above can lead to trazodone withdrawal.
Abruptly stopping trazodone can result in clinical features such as dizziness, headaches, agitation, irritability, confusion and difficulty sleeping. Other symptoms can include an alteration in bowel habit, an irregular heartbeat, nightmares, nausea and vomiting. Male patients have reported priapism which can be extremely uncomfortable. In most cases, these symptoms are rather short lived and disappear within a few days. However, in some patients the symptoms may persist for a bit longer in which case they may need to seek medical attention.
The above withdrawal symptoms are fairly mild as is clearly seen. However, there are instances when the symptoms can be a lot more serious and in fact dangerous. Extreme mood swings can occur, patients can become highly irritable and can be a danger to themselves and the people around them. In such cases, admission is required and close monitoring is essential in a controlled setting.
The best way to manage withdrawal is to prevent it from occurring. Patients are strongly recommended not to stop their antidepressant medication without consulting with their healthcare professional. Their healthcare professionals are experts and will provide the right advice on how to stop trazodone if the patient does not wish to continue it or is unable to tolerate the drug. Typically, the drug is tapered off gradually over a period of weeks so that the body gets used to not having the drug in its system. Stopping the drug abruptly is not recommended.
Treating trazodone overdose does not require any special protocols such but does require conservative treatments and supportive management. In the event that patients have voluntarily taken large doses of trazodone, a gastric lavage many to be performed. Following this, patients will need to be admitted to hospital for close monitoring.
Trazodone withdrawal symptoms can be distressing to the patient and must be taken seriously. It is strongly recommend that patients do not stop the medication without consulting with their healthcare professional.